The paradox of birth control is that it can both treat abnormal bleeding and cause it. Women with medical conditions that cause abnormal vaginal bleeding can take birth control pills to regulate it. Conversely, women with perfectly normal menstrual cycles may take them for other reasons and end up with vaginal bleeding as a side effect of the pill.
Video of the Day
Make sure the abnormal bleeding is a side effect of the birth control pills. Contact a physician as soon as the bleeding occurs. Abnormal vaginal bleeding can be heavy or scant and can also occur between menstrual cycles. Many women experience an abnormal bleed during menstruation.
Abnormal Bleeding Caused by Birth Control
One of the most common causes of abnormal bleeding comes from not taking birth control pills correctly, either by missing a dose or not taking them at the correct times. Bleeding can also occur normally within the first four months of use according to the Dr. Spock website. This form of bleeding usually subsides on its own. Bleeding can also occur after prolonged use of using birth control, due to the thinning of the uterine walls.
Birth Control to Treat Abnormal Bleeding
Women who have medical conditions that cause abnormal bleeding such as polycystic ovary syndrome or endometriosis may be treated by use of birth control pills. There are different kinds of birth control pills; the ones used to treat these conditions are known as combination pills. These birth control pills contain low doses of estrogen and progesterone in a synthetic form. Since these conditions cause an imbalance in the hormones estrogen and progesterone, low-dose birth control pills are given to control and regulate the menstrual cycle. Women who have heavy menstrual bleeding may also use these pills to lighten the bleeding. According to Epigee, women can also use contraceptive rings, patches or injections for the same results.
Any bleeding that occurs while taking the birth control pills should be reported to a physician, unless advised otherwise by a health provider. It is normal for a woman to experience breakthrough bleeding when first using birth control. However this bleeding should not be heavy or cause abdominal pain.
Women who are using birth control and want to avoid instances of breakthrough bleeding should take the birth control pills every day and at the same time daily. The pills may cause this bleeding in the beginning but it should taper off with further use.